Amiodarone pulmonary toxicity

Revision as of 16:53, 19 September 2019 by ClaireLewis (talk | contribs)
(diff) ← Older revision | Latest revision (diff) | Newer revision → (diff)

Background

  • Amiodarone is an antiarrhythmic agent commonly used to treat supraventricular and ventricular arrhythmias
  • Iodine-containing compound with large volume of distribution
  • Tends to accumulate in several organs, including lungs
  • Can occur with any dose, though incidence has decreased with use of lower doses[1]
  • Long half life of amiodarone--> effects can persist long after discontinuation

Pathophysiology

Xray Amiodarone Lung toxicity.png
CT Amiodarone Lung Toxicity.png
  • Amiodarone and metabolites damage lungs[2]:
    • Directly by cytotoxic effect, production of toxic O2 radicals[3]
    • Indirectly via immunological reaction

Clinical Features

  • Dyspnea, particularly with exertion
  • Cough
  • Low grade fever
  • Less common features include: nausea, generalized fatigue, weight loss, pleuritic chest pain [4]

Differential Diagnosis

Amiodarone Adverse effects

  • Bradycardia
  • Hypotension with older solvent-based formulation. Uncommon with newer aqueous formulation.
  • Prolonged QT
  • Thyrotoxicosis[5]
    • Between 5-20% of patients treated with amiodarone have thyrotoxicosis (higher in areas of iodine deficiency)
  • Iodine-induced hyperthyroidism
    • It is thought that the iodine load may unmask hyperthyroidism in patients with multinodular goiter and subclinical Graves’ disease
  • Drug-induced destructive thyroiditis
    • More commonly, the cytotoxic effects of amiodarone destroy thyroid cells, resulting in a release of preformed hormone.
  • Amiodarone Pulmonary Toxicity
  • Hyperpigmentation rash
    Amiodarone hyperpigmentation.jpg

Evaluation

  • Often clinical diagnosis based on history of amiodarone use, presence of ground glass opacities on CT, and exclusion of alternate diagnoses (such as pneumonia)
  • CT chest:
    • Ground glass opacities with interstitial or alveolar inflitrations and lung nodules
    • Pleural thickening and pleural effusions

Management

Disposition

  • Admit the patient for rule out of an infectious etiology.
  • Consult with the patient's pulmonologist or cardiologist for recommendations on stopping the amiodarone

See Also

References

  1. Wolkove N, Baltzan M. Amiodarone pulmonary toxicity. Can Respir J. 2009;16(2):43-48.
  2. Martin WJ, Rosenow EC. Amiodarone pulmonary toxicity: Recognition and pathogenesis (Part 2). Chest 1988;93:1242-8.
  3. Jessurum GA, Crijns HJG. Amiodarone pulmonary toxicity. BMJ 1997;314:619-20.
  4. Dusman, RE, Stanton MS, Miles WM, Klein LS, Clinical features of amiodarone induced pulmonary toxicity. Circulation. 1990;82:51-59.
  5. Rosen's 8th Edition